Why are my haemoglobin levels elevated after kidney transplant?
Q: I am 28 years old. I underwent a kidney transplant earlier this year. My father was the kidney donor. Pre-transplant my haemoglobin was less than 10. But after the transplant it has been on a constant rising path and has reached 17.8 now. My Doctor has suggested to reduce haemoglobin using some medicines or by removing blood. Does this rise in haemoglobin has anything to do with my original kidney? Is my original kidney contributing towards haemoglobin generation? Is it possible that my original kidney is improving now and will get back to normal?
A:Post-transplant polycythemia is a well recognized but poorly understood phenomenon affecting 10 to 15% of renal allograft recipients during the first three years after successful transplantation. Risk factors for its development are smoking, diabetes, and a rejection free course. The pathogenesis is multifactorial and includes inappropriate erythropoietin production by either the native kidney or the renal allograft. Regardless of its pathogenesis, the high incidence of thromboembolic events associated with this condition necessitates aggressive treatment. The goal of therapy is to reduce the blood viscosity and to improve blood flow to the different organs. The treatment includes phlebotomy (removal of blood from a vein), which is the initial modality in any symptomatic patient because of its immediate effect. It may be combined with intravenous fluid or plasma infusion. It is performed by slow removal of small volumes of blood under continuous blood pressure monitoring throughout the procedure. Native nephrectomy (removal of native kidney) has also been used to decrease erythropoietin production and different studies described different rates of success. It is reserved for patients in whom there is a suspicious renal lesion. Theophylline (which inhibits activation of adenosine A-2 receptor, the stimulation of which facilitates the synthesis, release, and bone marrow response to erythropoietin) can also be used but has many side effects like irritability, restlessness, insomnia, and gastrointestinal disturbances. Drugs called angiotensin converting enzyme inhibitors (ACE-I) are now widely used to control this condition and are very well tolerated. Both theophylline and ACE-I correct but do not cure this condition. The withdrawal of ACE-I results in gradual rise in hematocrit with or without rise in erythropoietin levels. Angiotensin receptors blockers are another class of drugs which can be given.